Should I Eat This (Color Changing Vitamin)?
November 6, 2009 5:14 PM   Subscribe

I have a vitamin tablet that changes appearance when in the same pill organizer with my other daily meds. Should I be concerned?

I got a big jar of Kirkland Mature Multi Vitamins & Minerals (compare to Centrum Silver) from Costco recently and started tossing it in my morning pill organizer along with the antidepressant, Glyburide/Metformin and 3 heart/bloodpressure meds I'm supposed to take EVERY day. I have 2 weeks of organizers so I do it for 2 weeks at a time but by the time I get to the end of Week 1, the appearance of the vitamin tablet has changed from having tiny brown specks to having LARGE BROWN SPLOTCHES. The pills in the big jar are not changing at all, just those in the same compartment with other meds. Is this something I need to be concerned about? Is it reacting to one of the other pills? Is this affecting the chemical content of the vitamin? Could this be affecting the other meds (none of which have changed in any visible way)? I really don't want to bother with taking the vitamin separately, but should I?
posted by oneswellfoop to Health & Fitness (8 answers total)
 
Are the pill organisers clear and the vitamin bottle opaque? Could be the vitamins are photosensitive.
posted by Mitheral at 5:23 PM on November 6, 2009


Do you live in a humid place? I've had vitamin pills respond like that when exposed to moisture. As far as I'm aware it doesn't hurt them.
posted by elsietheeel at 5:36 PM on November 6, 2009


Pill organizers are opaque white plastic bottoms and semi-clear colored tops (so you can see what's inside). I stack one on top of the other on a bedside table, so Week 2 gets a lot less light, but when I start Week 2, they have turned color as much as the last days of Week 1. And the last of Week 2 isn't noticeably worse than the first. Label says "Store at room temperature, tightly closed. Avoid excessive heat." No mention of light, and it's no hotter where the organizers are than where the jar is. Organizers are not vented, but not tight enough to keep liquid out if I spill on them. I'm close to the ocean but not enough to smell salt air, and not very humid. I'm leaving one vitamin out on a table to see if it changes color; in the meantime, more thoughts are welcome...
posted by oneswellfoop at 5:40 PM on November 6, 2009


Is there a packet of silica gel in the vitamin's original container? It could be a packet or a large-ish plastic capsule. I'd guess that they are absorbing moisture from the air. Vitamins are not particularly volatile, so I doubt that the change is anything to worry about, though IANAD or Pharmacist.
posted by AtomicBee at 6:01 PM on November 6, 2009


I would guess it's to do with humidity. My magnesium always gets weird if I have it in one of those pill organizers for more than a few days.
posted by something something at 6:09 PM on November 6, 2009


Just came in to say that my multivitamins also get darker/specklier from exposure to air/humidity. When I travel for work, I put them in a ziploc baggie, and by the end of the week they have noticeably darkened. This seems to happen at all times of year, so I don't think it has to be outright humid or anything.
posted by cabingirl at 6:25 PM on November 6, 2009


When my multivitamins get brown specks I assume the iron in them is oxidizing. I'm not a chemist, though, so I'd love to hear from someone who knows better if that's a possibility!
posted by twistofrhyme at 12:55 AM on November 7, 2009


Okay, 4 days and the vitamin sitting on the table has gone much more speckly than the vitamins in the pill organizer. So I'm satisfied that it's reacting to light and NOT the other pills.
posted by oneswellfoop at 11:15 AM on November 10, 2009


« Older What's not working yet in the Theory of Natural...   |   soundproof bathroom Newer »
This thread is closed to new comments.